Texas, 2012

Flood and Wildfire in Texas, August 20, 2012

August 20, 2012 · NWS LUB · 7 events in 5 counties and zones

Moderate instability behind a warm front and cool northwest flow aloft yielded multiple strong and severe thunderstorms late this afternoon and evening. The first storm was a small supercell that moved slowly south across far northwest Castro County toward Easter; however, the only severe weather with this storm was observed farther north in Deaf Smith County (NWS Amarillo's County Warning Area).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$100,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Moderate instability behind a warm front and cool northwest flow aloft yielded multiple strong and severe thunderstorms late this afternoon and evening. The first storm was a small supercell that moved slowly south across far northwest Castro County toward Easter; however, the only severe weather with this storm was observed farther north in Deaf Smith County (NWS Amarillo's County Warning Area). By early evening, a storm farther west collapsed over Friona accompanied by destructive downburst winds that damaged many trees, fences and caused minor damage to some buildings. A mesonet station northeast of Friona measured a wind gust of 88 mph. A third storm then erupted southwest of Dimmitt and moved very little over the course of 45 minutes resulting in torrential rains possibly in excess of four inches. These rains turned area fields into lakes and caused flooding of low-lying sections of FM 1055 near Flagg. This storm also produced intense downburst winds in Flagg that severely damaged a large grain bin, toppled two power poles and damaged area trees. Wind-driven hail up to 1.25 inches in diameter also caused significant crop damage in the Flagg area. Frequent lightning from separate storms farther south near Pep caused at least three wildfires; one of which grew to at least 100 acres in size and forced the evacuation of three homes. Fortunately, no one was injured and no homes were damaged. Storms then grew into a large complex which moved east-southeast across the South Plains and into the Rolling Plains. Although a few marginally severe wind gusts accompanied this complex, the storms brought much-needed soaking rains to the region with additional showers continuing through the night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 20, 3:09 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 20, 3:09 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
409 PM CDT MON AUG 20 2012

.UPDATE...
UPDATED GRIDS AND TEXT PRODUCTS TO INCORPORATE WW586 FOR OUR
WESTERN TWO ROWS OF COUNTIES.

&&

.PREV DISCUSSION... /ISSUED 343 PM CDT MON AUG 20 2012/

SHORT TERM...
A MOISTURE AXIS CONTINUES TO ADVECT EASTWARD THROUGH THE SOUTHERN TX
PANHANDLE AND SOUTHERN PLAINS. WHILE CONVECTION HAS NOT FIRED UP JUST
AS OF YET...THIS WILL FUEL THE LOWER LEVELS TO AID IN CONVECTION
LATER TODAY. THIS IS EVIDENT WITH CURRENT SURFACE OBS WITH DEWPOINTS
RISING TO THE UPPER 50S AND LOW 60S WEST OF THIS AXIS. CURRENT WV
IMAGERY SHOWS MONSOONAL MOISTURE COVERING THE OK/TX PANHANDLE AND
THE SOUTHERN PLAINS. CURRENTLY CONVECTION IS BEGINNING TO SHOW UP IN
WESTERN NM...AND IS FORMING ALONG A FRONTAL BOUNDARY. AS THE
BOUNDARY MOVES EASTWARD CONVECTION WILL FOLLOW AND ENTER THE WESTERN
ZONES OF THE CWA BY EARLY EVENING. CHANCES FOR THUNDERSTORM
DEVELOPMENT AND COVERAGE SHOULD BEGIN TO INCREASE LATER TONIGHT
PRIMARILY IN THE SOUTHWESTERN TX PANHANDLE AS A SHORTWAVE NEAR WY/CO
PROGRADES SOUTHEASTWARD AND PROVIDE ADDITIONAL LIFT. THIS WILL
SPREAD OVER TO THE SOUTHEASTERN TX PANHANDLE AND THE ROLLING PLAINS
DURING THE EARLY MORNING HOURS...WITH RAIN CHANCES TAPERING OFF BY
TOMORROW AFTERNOON. A MARGINAL THREAT FOR SVR HAIL AND WIND EXISTS
THROUGH TONIGHT. THE 12Z NAM IS SHOWING MLCAPE VALUES UP TO 1000
J/KG. HAIL WILL BE POSSIBLE...BUT THE PRIMARY THREAT WILL BE WIND
WITH ADIABATIC LAPSE RATES AT THE LOW LEVELS COUPLED WITH VEERING
WINDS. OVERALL DEEP LAYER SHEAR IS NOT TOO IMPRESSIVE AND THE MID AND
UPPER LEVELS WILL REMAIN FAIRLY MOIST. ALDRICH

LONG TERM...
A FEW OPPORTUNITIES FOR RAIN IN THE COMING DAYS AS ACTIVE PATTERN...
EMBEDDED DISTURBANCES AND DECENT LOW AND MID LEVEL MOISTURE IN NWLY
FLOW ALOFT ACT IN CONCERT...FINALLY GIVING WAY TO UPPER TROF MOVING
ACROSS THE AREA TOWARD THE WEEKEND. DID MAKE A FEW SUBTLE MAINLY
TIMING CHANGES TO EXTENDED FORECAST. SUBSIDENCE IN THE WAKE OF THE
INITIAL SHORTWAVE MAY INHIBIT CONVECTIVE ACTIVITY TUESDAY NIGHT AND
WEDNESDAY TO BEGIN THE PERIOD. SECOND SHORTWAVE IS FCST TO MOVE OUT
OF THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS WED NIGHT. THE TAIL
END OF THIS WAVE MAY INFLUENCE THE WEATHER INTO WEST TEXAS WITH BOTH
GFS AND ECMWF SIGNALING CONVECTIVE POTENTIAL...ALTHOUGH MORE
WIDESPREAD CONVECTION MAY REMAIN JUST TO THE NORTH AND NORTHEAST.

ANOTHER BREAK WITH SHORTWAVE RIDGING LIKELY THURSDAY AS NEXT
SHORTWAVE TROF MOVES TOWARD THE 4 CORNERS AREA THURSDAY AND THURSDAY
NIGHT. LOWERED POPS IN THIS TIME FRAME BASED ON FAIRLY GOOD
AGREEMENT NOW WITH TIMING OF THIS SOUTHWESTERN WAVE. THIS SYSTEM
LOOKS TO DRAW UP GOOD MONSOONAL MOISTURE ACROSS THE SOUTHERN ROCKIES
WITH TROF AXIS APPROACHING WEST TEXAS ON FRIDAY WITH OPPORTUNITY FOR
SHOWERS THEN. EXTENDED SLIGHT CHANCE POPS INTO SATURDAY WITH FRONT
POSSIBLY LINGERING SOMEWHERE IN THE REGION IN THE WAKE OF THIS
WAVE...WHICH COULD PROVIDE FOCUS FOR ADDITIONAL STORMS ESP IF VORT
LOBE TRAILS BACK ACROSS THE REGION AS INDICATED BY THE ECMWF. LOOKS
DRIER SUNDAY INTO MONDAY OF NEXT WEEK WITH RISING HEIGHTS AND
BUILDING UPPER RIDGE ACROSS THE TEXAS GULF COAST EXTENDING INTO WEST
TEXAS. JAMES

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        61  83  60  88  63 /  60  20  10  10  20
TULIA         62  81  61  87  62 /  60  20  10  10  20
PLAINVIEW     62  81  61  88  65 /  60  20  10  10  20
LEVELLAND     65  84  63  90  63 /  50  20  10  10  20
LUBBOCK       64  83  63  89  66 /  50  20  10  10  20
DENVER CITY   66  88  65  91  64 /  50  20  10  10  10
BROWNFIELD    67  86  65  90  66 /  50  20  10  10  20
CHILDRESS     66  81  63  89  66 /  60  40  20  10  30
SPUR          66  82  64  91  67 /  50  30  20  10  30
ASPERMONT     67  84  66  92  68 /  40  40  20  10  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/99
Hazardous weather outlook, Aug 20, 10:46 AM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1146 AM CDT MON AUG 20 2012

TXZ021>044-211700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1146 AM CDT MON AUG 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND THIS EVENING ALONG A SURFACE TROUGH AND
MOISTURE AXIS EXTENDING FROM THE EXTREME SOUTHWESTERN PANHANDLE
SOUTHWARD THROUGH THE WESTERN SOUTH PLAINS. AN ISOLATED
THUNDERSTORM OR TWO MAY BECOME STRONG ENOUGH TO PRODUCE MARGINALLY
SEVERE WIND GUSTS OR HAIL.

A BETTER CHANCE FOR THUNDERSTORMS WILL COME LATER IN THE EVENING
AND OVERNIGHT AS AN UPPER LEVEL DISTURBANCE HELPS DRIVE
THUNDERSTORMS THAT FORM ACROSS NORTHEASTERN NEW MEXICO AND THE
WESTERN PANHANDLE SOUTHEASTWARD. SHOULD AN ORGANIZED CONVECTIVE
SYSTEM DEVELOP WITH THESE STORMS THE THREAT FOR SEVERE WIND GUSTS
WILL CONTINUE INTO THE EARLY MORNING HOURS TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Aug 20, 4:14 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
514 PM CDT MON AUG 20 2012

TXZ022-202245-
CASTRO-
514 PM CDT MON AUG 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR CASTRO COUNTY...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN CASTRO COUNTY...MOVING
EAST AT 20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3475 10209 3454 10212 3465 10252 3475 10250
      3475 10210
TIME...MOT...LOC 2214Z 279DEG 16KT 3473 10240
Special weather statement, Aug 20, 4:54 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
554 PM CDT MON AUG 20 2012

TXZ021-202330-
PARMER-
554 PM CDT MON AUG 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR PARMER  COUNTY...

AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORM 11 MILES WEST OF FRIONA...MOVING EAST
AT 15 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3475 10254 3432 10252 3440 10304 3475 10303
TIME...MOT...LOC 2254Z 273DEG 15KT 3462 10290

The radar

The Cannon AFB radar (KFDX), 84 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flood, 1 hail, 1 wildfire. Local standard time, as filed.

Thunderstorm Wind, Parmer

When
August 20, 5:10 PM CST to 5:12 PM CST
Where
Parmer County, 1.33 mi WNW of Friona Benger Arpk to 0.1 mi W of Friona
Measured
76 kt (87 mph) measured gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
34.660, -102.700

A collapsing thunderstorm produced destructive downburst winds measured up to 88 mph by a Texas Tech University West Texas mesonet station northeast of Friona. Two quarter-mile long irrigation pivots located just east of the mesonet were flipped over. In Friona, similar winds caused widespread light to moderate structural damage mostly to fences, roofs and trees. A hangar door at the airport also sustained damage.

Flood, Castro

When
August 20, 6:00 PM CST to 9:00 PM CST
Where
Castro County, 4.09 mi SE of Summerfield to 8.72 mi SSE of Summerfield
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
34.691, -102.445

Torrential rains in excess of four inches fell over the course of one hour in and around the community of Flagg causing extensive flooding of fields and roads. Swift-flowing water was reported to be nearly three feet deep about 3/4 of a mile north of Flagg over FM 1055. An NWS storm survey the following morning noted water was still about 1.5 feet deep over the road. Combined with wind-driven hail, the floodwaters seriously damaged or destroyed many area crops.

Thunderstorm Wind, Castro

When
August 20, 6:29 PM CST
Where
Castro County, 8.6 mi SW of Dimmitt
Measured
78 kt (90 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
34.450, -102.410

An NWS storm survey in the community of Flagg confirmed significant downburst winds of around 90 mph from the east and northeast. These winds heavily damaged a large empty grain bin, shifted a nearby building that was bolted to concrete a few inches off its foundation, twisted pieces of metal on a grain elevator, knocked down two power poles, and caused various degrees of damage to trees.

Hail, Castro

When
August 20, 6:30 PM CST
Where
Castro County, 7.54 mi SW of Dimmitt
Measured
1.25 in hail
Crop damage
$100,000
Reported by
Public
Coordinates
34.470, -102.410

Hail slightly larger than quarters pummeled the Flagg community for nearly 30 minutes. Combined with ferocious downburst winds, hundreds of acres of mature corn and grain crops were destroyed or severely damaged. Torrential rains piled the hail into drifts nearly 12 inches deep in places. With record high corn prices, total crop losses would likely top $100,000.

Wildfire, Hockley

When
August 20, 6:30 PM CST to 7:30 PM CST
Where
Hockley forecast zone
Reported by
Broadcast Media
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

A slow-moving thunderstorm near the community of Pep produced a tremendous amount of cloud-to-ground lightning resulting in at least three wildfires. One of these was fanned by outflow winds and grew to around 100 acres forcing the evacuation of three nearby homes. Fortunately, no persons were injured and no structures received damage from the fire.

Thunderstorm Wind, Hall

When
August 20, 8:20 PM CST
Where
Hall County, 3.17 mi WSW of Turkey
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.380, -100.930

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Lubbock

When
August 20, 8:26 PM CST
Where
Lubbock County, 2.37 mi SSE of (Lbb)lubbock Intl Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.640, -101.800

The Lubbock ASOS measured a wind gust to 58 mph. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393387, 394474, 393384, 393379, 393398, 393389, 393388.